California, 2003

Flash Flood in California, August 14, 2003

August 14, 2003 · NWS SGX · 1 event in 1 county or zone

Boulders strewn all over roadway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Boulders strewn all over roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 6:44 AM PST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 14, 6:44 AM PST, 5 hours 48 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT THU AUG 14 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING PERIODS OF CLOUDS THROUGH
NEXT WEEK WITH COVERAGE GREATEST TONIGHT THROUGH FRIDAY NIGHT. THERE
IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON IN THE MOUNTAINS AND
DESERTS. THUNDERSTORMS OR SHOWERS COULD DRIFT WEST OF THE MOUNTAINS
FRIDAY AND SATURDAY.

.DISCUSSION...SHORTWAVE BRINGING CONVECTION TO AZ INTO NW MEXICO IS
PROGGED BY THE GFS TO MOVE SWWD...WELL TO THE SOUTH OF SW CA.
HOWEVER...OUTFLOW FM THESE THUNDERSTORMS SHOULD BE SUFFICIENT TO
BRING SOME INCREASE IN LWR AND MID LVL MSTR TO SRN SXNS OF SW CA
TODAY...PERHAPS ENOUGH COMBINED WITH WKNG SUBSIDENCE ALF TO ALLOW
FOR THUNDERSTORM DEVELOPMENT OVR THE SRN RANGES THIS AFTERNOON. MORE
DEEP LYRD MID AND HIGH LVL MSTR ARRIVES BY TONIGHT AND WL LINGER
THRU FRI NIGHT BEFORE THINNING OUT SATURDAY. RATHER AMORPHOUS UPPER
AIR PATTERN AFTER SATURDAY...BUT ENOUGH RESIDUAL MSTR FOR CHANCE OF
CONVECTION OVR THE MTNS ALMOST ANY AFTERNOON THRU MUCH OF NEXT WEEK.
RAINALL COULD BE LCLLY HVY IN THE SAN DIEGO COUNTY MTNS AND DESERTS
SATURDAY AFTERNOON.

SAN...NONE.
Hazardous weather outlook, Aug 14, 5:00 AM PST, 7 hours 32 minutes before
CAZ042-043-048-050-055>058-060>062-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS AND DESERTS EACH
AFTERNOON SATURDAY THROUGH WEDNESDAY.

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
August 14, 12:32 PM PST to 2:00 PM PST
Where
San Diego County, 5 mi SW of Mt Laguna Afs
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368347.